Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 12, NWS Greenville-Spartanburg, SC

March 20, 1998Mecklenburg County, North Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Mar 20, 1998, 2:31 PM EST for Mecklenburg County, North Carolina. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 20, 1998, 2:31 PM EST (19:31 UTC)
Expired
Mar 20, 1998, 3:00 PM EST
In force
29 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Mecklenburg County, NC

The radar

The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 2:42 PM ESTTornado F0Mint Hill, NC
Mar 20, 2:42 PM ESTHail 2Mint Hill, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 1:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WFUS1 KGSP 201932 RRA
TORGSP
NCC119-202000-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
231 PM EST FRI MAR 20 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  300 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...EAST CENTRAL MECKLENBURG COUNTY
 
AT 229 PM A TORNADO WAS SHOWN BY RADAR TO BE JUST NORTH OF PINEVILLE OR
ABOUT 7 MILES SOUTHEAST OF CHARLOTTE...MOVING NORTHEAST AT 20 MPH. THE
STORM COULD REACH MINT HILL AND ALLEN BY 245 PM.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.
 
THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR MECKLENBURG COUNTY.
 
JONES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Mar 20, 2:25 PM EST, 6 minutes earlier.

Area forecast discussion, Mar 20, 2:25 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
225 PM EST FRI MAR 20 1998

CAE/RAH/FFC: NO RECOMMENDATIONS

CONTINUE TO MONITOR LINE OF THUNDERSTORMS AS THEY MOVE OUT OF CWA.
DYNAMICS CONTINUE TO HOLD THREAT OVER AREA AS HEATING IS STARTING TO
PICK UP BEHIND THE CLOUD SHIELD.  THAT LITTLE JET MAX PUSHES THROUGH
CWA THIS AFTERNOON. REPORTS IN THE MTNS INDICATE COLD CORE OVER TN IS
STILL THERE AND COULD TRIGGER SHOWERS LATER THIS AFTN. STILL BELIEVE WE
ARE IN THE CHANCE CATEGORY, SO I LEFT THEM OUT OF THE TERMINALS.

LOOKING A LITTLE FURTHER OUT. THE LOW OVER TN SHOULD CONTINUE TO DRFT
SLOWLY OUT OF AREA BY LATE TOMORROW.  DON'T PLAN TO CLEAR THE CLOUDS
OURT UNTIL IT IS WELL PAST US.  TEMPS STAY UP TNGT WITH CONTINUED CLOUD
COVER AND COOL OFF TOMORROW NIGHT WITH COLD INTRUSION AND CLEARING
SKIES.

AVL 040/049 031/053 300
CLT 042/057 035/057 200
GSP 043/050 036/058 200

VD

In the hours before

Special weather statement, Mar 20, 1:15 PM EST, 1 hour 16 minutes before
NCZ035-036-037-057-SCZ014-009-NCZ056-068-070-069-071-082-072-202015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
115 PM EST FRI MAR 20 1998

...NEW TORNADO WATCH NUMBER 116 INCLUDES MUCH OF CENTRAL NORTH
CAROLINA...
...STORMS DEVELOPING RAPIDLY IN SOUTH CAROLINA PIEDMONT...

AT 1 PM EST RADAR SHOWED THUNDERSTORMS IN A LINE ALONG AND JUST WEST OF
7IN THE CAROLINAS.  THE STRONGEST STORMS WERE SHOWN WEST OF ROCK HILL AND
CHESTER IN SOUTH CAROLINA.  THESE STORMS HAD STRENGTHENED QUICKLY SINCE
1245 PM.

ALTHOUGH THE TORNADO WATCH HAS EXPIRED IN SOUTH CAROLINA...PEOPLE IN
CHESTER AND YORK COUNTIES SHOULD REMAIN ALERT FOR RAPID DEVELOPMENT OF
SEVERE WEATHER UNTIL AROUND 2 PM.

THE ATMOSPHERE WAS BECOMING MORE UNSTABLE VERY QUICKLY AND RAPID
DEVELOPMENT OF SEVERE WEATHER...INCLUDING THE POSSIBILITY OF
TORNADOES...IS LIKELY THIS AFTERNOON IN PARTS OF THE CAROLINAS
ALONG AND EAST OF I-77.

SPOTTER GROUPS SHOULD REPORT SEVERE WEATHER CONDITIONS THROUGH NORMAL
SKYWARN CHANNELS.

JONES
Special weather statement, Mar 20, 1:15 PM EST, 1 hour 16 minutes before
NCZ035-036-037-057-SCZ014-009-NCZ056-068-070-069-071-082-072-202015-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
115 PM EST FRI MAR 20 1998

...NEW TORNADO WATCH NUMBER 116 INCLUDES MUCH OF CENTRAL NORTH
CAROLINA...
...STORMS DEVELOPING RAPIDLY IN SOUTH CAROLINA PIEDMONT...

AT 1 PM EST RADAR SHOWED THUNDERSTORMS IN A LINE ALONG AND JUST WEST OF
I-77 IN THE CAROLINAS.  THE STRONGEST STORMS WERE SHOWN WEST OF ROCK HILL
AND CHESTER IN SOUTH CAROLINA.  THESE STORMS HAD STRENGTHENED QUICKLY
SINCE 1245 PM.

ALTHOUGH THE TORNADO WATCH HAS EXPIRED IN SOUTH CAROLINA...PEOPLE IN
CHESTER AND YORK COUNTIES SHOULD REMAIN ALERT FOR RAPID DEVELOPMENT OF
SEVERE WEATHER UNTIL AROUND 2 PM.

THE ATMOSPHERE WAS BECOMING MORE UNSTABLE VERY QUICKLY AND RAPID
DEVELOPMENT OF SEVERE WEATHER...INCLUDING THE POSSIBILITY OF
TORNADOES...IS LIKELY THIS AFTERNOON IN PARTS OF THE CAROLINAS
ALONG AND EAST OF I-77.

SPOTTER GROUPS SHOULD REPORT SEVERE WEATHER CONDITIONS THROUGH NORMAL
SKYWARN CHANNELS.

JONES
...CORRECTED GARBLE IN FIRST PARAGRAPH...
Local storm report, Mar 20, 2:01 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
201 PM EST FRI MAR 20 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

140 PM     IN BELMONT                NC   .75 INCH HAIL
03/20/98   GASTON                         REPORTED BY HAM RADIO
                                          OPERATOR

TJB
Local storm report, Mar 20, 2:01 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
201 PM EST FRI MAR 20 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

140 PM     IN BELMONT                NC   .75 INCH HAIL
03/20/98   GASTON                         REPORTED BY HAM RADIO
                                          OPERATOR

TJB
Local storm report, Mar 20, 2:11 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
211 PM EST FRI MAR 20 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

210 PM     IN ROCK HILL              SC   WIND DAMAGE
03/20/98   YORK                           TREE DOWN ON CAR

TJB
Local storm report, Mar 20, 2:11 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
211 PM EST FRI MAR 20 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

210 PM     IN ROCK HILL              SC   WIND DAMAGE
03/20/98   YORK                           TREE DOWN ON CAR

TJB

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:50 AM ESTTornado WarningGSPJackson, Macon55 min
Mar 20, 8:49 AM ESTFlash Flood WarningGSPJackson3 hr
Mar 20, 2:04 PM ESTSevere Thunderstorm WarningGSPDavie26 min
Mar 20, 2:17 PM ESTSevere Thunderstorm WarningGSPMecklenburg28 min
Mar 20, 2:44 PM ESTTornado WarningGSPCabarrus46 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.